An opioid, heroin is made from morphine, a narcotic that is commonly used to relieve pain. Heroin can be found in powder form in colors ranging from white to brown, and it can also come in the form of a tacky black substance.
Heroin is abused due to the initial “rush” that occurs following consumption. This intense feeling of pleasure often results in persistent use, as the user attempts to replicate that first experience with the drug. After heroin enters the brain, it is converted back into morphine, producing a similar effect to the medicinal drug. Heroin has seen a significant increase in popularity in the last 15 years, and it continues to be one of the more dangerous drugs available.
Heroin can be consumed in a variety of ways, the most common methods being smoking, snorting, and injecting the drug. To smoke heroin, users burn the substance and inhale the smoke into the lungs. With snorting, the drug is inhaled in powdered form through the nose. Heroin is also injected intravenously in liquid form.
There is a common misconception that smoking or snorting heroin is not as addictive as injecting it. Heroin is very addictive no matter the method of use, and it can have drastic effects on the body, both in the short-term and the long-term. Smoking heroin is extremely dangerous, and the belief that it is safer than other methods of ingestion is a hazardous myth.
The aforementioned rush is what draws most people to heroin. This surge of euphoric feelings is often accompanied by a warming sensation, a heavy feeling in the limbs, and drying of the mouth. According to the National Institute on Drug Abuse (NIDA), heroin makes users feel as if things around them have slowed down, and they often feel sleepy as a result. Pupil constriction, or decrease in the size of the eye pupil, is also common.
These short-term effects are often felt 10-15 minutes after smoking heroin, according to the Center for Substance Abuse Research (CESAR) at the University of Maryland. Following the initial euphoric rush, effects of the drug tend to last a few hours. This period is often referred to as being “on the nod,” a state alternating in and out of drowsiness. A person can be mostly unresponsive to outside stimuli at times during this stage.
Not all short-term effects of heroin are pleasurable. Mental functioning becomes dulled, and breathing can be slowed to dangerous levels. There have been cases of respiratory failure following the consumption of heroin, showing the danger of this particular substance. Some heroin users experience a severe sense of itching on their bodies, and nausea and vomiting can occur as well. While these symptoms are obviously not positive ones, they are often not enough to dissuade use of the substance for those addicted to it.
Long-term effects of the drug can be dire. Smoking heroin can cause serious lung complications, such as pneumonia. Liver disease is another very serious long-term effect of heroin use. According to NIDA, long-term use of heroin can change the physiology of the brain and even damage it irreversibly.Continued use of the drug results in a significantly increased tolerance. This means more of the drug needs to be smoked in order to illicit the desired effect. This makes the risk for overdose and serious health complications greater. Tolerance can also play a dangerous role in relapse, as a person who has lost their tolerance over time may return to using and ingest an amount they were accustomed to taking during the throes of their abuse. This is a common reason for overdose, which can lead to death.
The popularity of the drug has been on the rise as of late, according to the Centers for Disease Control and Prevention (CDC), as have heroin-related deaths. From 2002 to 2012, the number of heroin-related deaths in the United States more than quadrupled, and 2015 saw more than 12,000 people die as a result of the drug. Heroin is becoming an increasingly more concerning issue with young adults as well. Use by adults between the ages of 18 and 25 has more than doubled in the past 10 years.
According to the CDC, polydrug use is very common among heroin users. Nearly all heroin users use at least one other drug in addition to heroin, the most common being prescription pain medication and cocaine. The mixture of heroin and cocaine, also known as a “speedball,” is an especially toxic combination of chemicals and can be exceedingly dangerous, leading to overdose and death.
Recent trends have seen prescription opioids become a gateway to heroin. According to NIDA, medications like Vicodin and OxyContin that have similar effects to heroin could be leading people to heroin use. Almost 80 percent of heroin users in the United States have admitted to abusing some kind of prescription opioid before their initial use of heroin. However, this does not mean that all of those people switched completely to heroin in lieu of painkillers. Regardless, it remains an alarming trend.
Heroin withdrawal can be an extremely difficult process for a user, including those who regularly smoke the drug. Physical dependence will only increase with continued abuse as the user needs to smoke more of the drug more often as time goes on. The average person addicted to heroin can spend up to $200 per day to support their habit.
Withdrawal symptoms usually become the most dramatic between 24 and 48 hours following last use of the drug. These symptoms can last up to a week. Some symptoms of heroin withdrawal include:
In addiction treatment, opioid replacement medications are often used to mitigate the severity of withdrawal symptoms and support long-term recovery.
While injection is the most dangerous form of consumption in regard to the potential for overdose, it is a myth that one cannot overdose by way of smoking the drug. A heroin user can overdose on the drug by smoking and snorting, though perhaps not as easily as by injecting it intravenously. According to the Drug Policy Alliance, a less-tolerant user smoking a large amount of the drug or combining it with other depressants makes for the highest risk of overdose.The following symptoms may arise in the event of a heroin overdose:
In the event of a heroin overdose, medical help must be sought as quickly as possible, as an overdose can result in death and other serious medical issues. When calling 911, it is helpful to provide information like the person’s age and weight, the amount of heroin they consumed, and in what manner they consumed it. Information on how long ago the person took the drug can also be helpful for medical professionals.
In 2014, the Food and Drug Administration (FDA) approved the general use of Narcan, or naloxone, a medication that can reverse the effects of an overdose on heroin. Naloxone is injected into a user’s muscle and can be admitted by laypeople in addition to medical professionals. If overdose is reversed via the use of naloxone, further medical care is needed.
There are effective behavioral and pharmacological treatments for heroin addiction, according to
NIDA. In fact, the combination of both medication and therapy is often viewed as the most effective approach to addiction treatment.
Contingency Management is seen as a successful strategy in treating addiction to opioids. It involves the implementation of tangible rewards for positive behavior to dissuade triggers. Reinforcement and incentive-based strategies have seen a lot of positive results for those struggling with heroin addiction as well.
Methadone is one of the most well-known pharmacological treatments for heroin addiction. This drug produces similar effects to heroin, but without the associated high. As a result, withdrawal symptoms and cravings are lessened so the person can focus on therapy. Methadone is considered a viable treatment option and has been in use for more than half a century. The long-term goal is to gradually wean the person off methadone over time. Other pharmacological treatments for opioid addiction include naltrexone and buprenorphine.
If a person is suspected of smoking heroin, early intervention can make the difference between life and death.